Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 71, NWS La Crosse, WI

June 29, 2025Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 29, 2025, 3:13 PM CDT for Monroe County, Wisconsin. It was in force for 7 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2025, 3:13 PM CDT (20:13 UTC)
Expired
Jun 29, 2025, 3:20 PM CDT
In force
7 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Monroe County, WI

The radar

The La Crosse radar (KARX), 59 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 1:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2025-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2025-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1382 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

695 
WUUS53 KARX 292013
SVRARX
WIC081-292100-
/O.NEW.KARX.SV.W.0071.250629T2013Z-250629T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
313 PM CDT Sun Jun 29 2025

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Monroe County in west central Wisconsin...

* Until 400 PM CDT.

* At 312 PM CDT, a severe thunderstorm was located over Cashton, or
  14 miles south of Sparta, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Monroe County, including the following locations...
  Oil City, St Marys, Wilton, Clifton, Oakdale, Highway 131 And
  County A, and Glendale.

This includes the following highways...
 Interstate 94 near mile marker 147.
 Interstate 90/94 between mile markers 46 and 52.
 Interstate 90 in Wisconsin between mile markers 41 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4373 9032 4373 9089 4409 9031
TIME...MOT...LOC 2012Z 240DEG 25KT 4374 9074 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rieck
1 follow-up statement
186 
WWUS53 KARX 292020
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
320 PM CDT Sun Jun 29 2025

WIC081-292030-
/O.CAN.KARX.SV.W.0071.000000T0000Z-250629T2100Z/
Monroe WI-
320 PM CDT Sun Jun 29 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, heavy rain is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central, southwestern and west central Wisconsin.

&&

LAT...LON 4373 9032 4373 9089 4409 9031
TIME...MOT...LOC 2017Z 240DEG 25KT 4377 9067 

$$

Rieck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:28 PM CDT, 2 hours 45 minutes earlier. Its key messages:

  • Showers and storms likely (50-60% coverage) this afternoon and evening, a few strong to severe storms will be possible with strong to locally damaging wind gusts being the primary hazard.
  • Additional showers and storms possible Monday and midweek. However, confidence in overall coverage of these storms remains low.
  • Seasonable temperatures to start the work week with highs in the upper 70s to middle 80s, but will slowly warm towards the end of the week.
Area forecast discussion, Jun 29, 12:28 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1228 PM CDT Sun Jun 29 2025

.KEY MESSAGES...

- Showers and storms likely (50-60% coverage) this afternoon and
  evening, a few strong to severe storms will be possible with
  strong to locally damaging wind gusts being the primary
  hazard.

- Additional showers and storms possible Monday and midweek.
  However, confidence in overall coverage of these storms
  remains low.

- Seasonable temperatures to start the work week with highs in
  the upper 70s to middle 80s, but will slowly warm towards the
  end of the week.

&&

.DISCUSSION...
Issued at 1228 PM CDT Sun Jun 29 2025

Rest of Today: Showers & Storms Likely, Some Strong to Severe

Much of today will be characterized by a boundary that will
continue to push through central MN and into the local area
beginning this afternoon. This coupled with peak heating and
lingering differential heating boundaries, will enable
convective initiation to take place across portions of southeast
MN, northeast IA and west-central WI around 2-4 pm as portrayed
across several of the CAMs. Overall, instability is fairly
respectable with MUCAPE values of around 2500-3500 J/kg
suggesting that storms could develop fairly quickly but have a
difficult time organizing as 0-6km bulk shear values in the
29.15z RAP are unimpressive at around 20 kts. Will also have to
see how a low-level capping inversion manifests over the
afternoon, if this can erode effectively with peak heating and
not be hindered by upper-level cirrus, this will allow any
elevated convection to become become surface based (albeit with
relatively high LCLs), a strong to locally damaging wind threat
(40-60mph) could be realized with a few storms as DCAPE values
approach 800-1200 J/kg in the 29.15z RAP coupled with fairly
steep low-level lapse rates this afternoon.

Determining exactly where storms will develop is very challenging in
this environment as lack of appreciable bulk shear will make storms
outflow dominant somewhat quickly, hence expecting storms to be
pulse-like in nature unless they can cluster along the
aforementioned boundary. Regardless, general expectation is for
storms to slowly meander eastward throughout the afternoon and exit
the area over the course of the early evening.

Monday - Next Weekend: Periodic Storm Chances but Dry Tuesday

As we head into Monday, a broader shortwave trough pushes southward
out of Manitoba, Canada and swings through the Upper Midwest during
the daytime hours on Monday. As this occurs, a weak surface cold
front will push through the region providing the lift needed for
some showers and storms to pop up earlier in the day on Monday.
Overall, instability is more limited for Monday with MLCAPE values
around 1000-1500 J/kg and are shallower with your equilibrium level
across much of the CAMs being around 30-33kft in western WI.
However, with some stronger middle and upper-level flow in the exit
region of the synoptic trough, some marginally better 0-6km shear is
suggested in the 29.15z RAP of around 30-40 kts. This would suggest
some better organization is possible which could support some gusty
winds and small hail in western WI in spite of the less favorable
instability profiles.

Looking towards Tuesday, drier conditions are anticipated as
subsidence behind the aforementioned trough works its way into the
area. Northwesterly flow will aid in keeping temperatures seasonable
with highs in the upper 70s to middle 80s and minimal sky cover.
Will have to watch for any weak pieces of shortwave energy that
sneak through the flow on Wednesday and Thursday. With the grand
ensemble (GEFS/EC/Canadian ensemble) having medium (40-60%)
probabilities for measurable precipitation on Wednesday and
Thursday, would think that there would be some features trying to
sneak into the area. However given the lower resolvability of these
small scale features at this time range, will keep with the lower
end NBM precipitation chances for now.

By Friday, the deterministic global models (GFS/EC/Canadian) tend to
agree on developing some upper-level ridging into the area allowing
some warming of temperatures before quasi-zonal flow takes hold
keeping our temperatures steady, likely near to slightly above
average into the weekend. Some hints that a more robust shortwave
will move towards the area for next weekend with the grand ensemble
(GEFS/EC/Canadian ensemble) having high probabilities (60-90%) for
measurable precipitation. While it is far too early to
determine if there is any severe potential with this, have held
with the higher precipitation chances in the NBM for the weekend
as this is consistent with ensemble guidance.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1155 AM CDT Sun Jun 29 2025

CIGS: high/mid level cigs predominant through the forecast period.
Even with convection cigs likely to be above 6kft per the suite of
meso models.

WX/vsby: filtered sunshine and then a cold front will need to work
together to spark showers/storms this afternoon. Latest runs of the
CAMS suggest this won't occur until the front has shifted east of
KRST. Will hedge bets and keep a brief PROB30 for thunder risk at
KRST for early afternoon, with TSRA more likely for KLSE (tempo)
from mid to late afternoon.

WINDS: southerly swinging west/northwest with the passage of the
front this afternoon/early evening. Some enhanced gustiness possible
around any collapsing storm (25-30kts).

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Naylor
AVIATION...Rieck
Hazardous weather outlook, Jun 29, 3:04 AM CDT, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
304 AM CDT Sun Jun 29 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
304 AM CDT Sun Jun 29 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible this afternoon. The
primary threat is damaging winds of around 60 mph. Hail up to 1
inch in diameter will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There may be periods of thunderstorms mid to late week. It is too
early to determine the threat for any severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for a brief period this
afternoon.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KDS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 2:01 PM CDTAreal Flood AdvisoryARXLa Crosse118 min
Jun 29, 2:28 PM CDTAreal Flood AdvisoryARXAdams2 hr
Jun 29, 2:58 PM CDTFlash Flood WarningARXMonroe2 hr
Jun 29, 3:15 PM CDTSevere Thunderstorm WarningARXVernon16 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.